what would happen

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dealin83
Regular Member


Date Joined Feb 2008
Total Posts : 36
   Posted 3/8/2008 8:16 PM (GMT -7)   
confused  Hi all,
     Hope everyone is doing well. I have a question and it will probably sound stupid, but...I was diagnosed in dec. so i don't have all the knowledge i could have about the disease. My question is about the avonex that i am taking. What would happen to me if i didn't take it? My dr never really gave me a straight answer he basically made it seem like i had no choice but to be on it. I'm kinda confused as to what it really does. You can still have flairs while using it, It doesn't stop that, so what does it really do? does everyone who has MS have to take those injection therapies? Im sorry if i sound silly i am just trying to understand it. Gonna do some more research on the web but if anyone has any advice or answers i would so appreciate it.
 
Thanks a bunch,
Lindsay 

rhondab
Veteran Member


Date Joined Mar 2006
Total Posts : 2146
   Posted 3/9/2008 11:12 AM (GMT -7)   
Hey Lindsay

The CRAB's (Copaxone, Rebif, Avonex and Betaseron) are 'therapy' drugs. That means they work in effort to slow progress and hopefully lower the number of flares. They don't promise to stop progression or flares...they promise to TRY to. The result of not taking the meds would be the natural course of the disease for u. That could mean any level of disability. The result of taking the meds could mean lesser disabiility and even the possibility of no disability in a few. I say a few because there are some who have had ms for a number of years and display no evident disability. However, ms is a disease that touches every part of u'r body. Wherever there are nerves, there can be effects of ms...so all of the body. There can be disabilities that we can't see and even some that we'd deem 'minor' in comparison to the bigger realm, but all in all ms usually leaves it's mark in ways that are evident of it's presence. The meds offer a chance to fight the disease. That alone is worth taking them. It's, at this point, u'r best hope.
rhonda
Co-Moderator, MS Forum
 
*~*Sometimes the Lord calms the storm. Sometimes He lets the storm rage and calms His child.*~*
 
Things that make u go hummmm......
*I wonder how much deeper the ocean would be without sponges.*
*One day without sunshine is like...um..well...night?*


Sunnycitrus
Regular Member


Date Joined Apr 2007
Total Posts : 334
   Posted 3/9/2008 11:35 AM (GMT -7)   

Hi Lindsay,

 

I’m really glad you posted this question. It is neither silly nor stupid to try and learn as much as you can about MS and the meds you are on, so no need to apologize at all…ask away J.

 

Rhonda gave you a great answer to your questions. Here is a link to the National MS Society’s brochure on the modifying meds…it goes into benefits, limitations, and the risks and possible side effects involved in taking these meds.

 

http://main.nationalmssociety.org/site/PageServer?pagename=HOM_LIB_brochures_comparing

 

 Sunny

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 3/9/2008 2:49 PM (GMT -7)   
dealin83 said...
confused  Hi all,
     Hope everyone is doing well. I have a question and it will probably sound stupid, but...I was diagnosed in dec. so i don't have all the knowledge i could have about the disease. My question is about the avonex that i am taking. What would happen to me if i didn't take it? My dr never really gave me a straight answer he basically made it seem like i had no choice but to be on it. I'm kinda confused as to what it really does. You can still have flairs while using it, It doesn't stop that, so what does it really do? does everyone who has MS have to take those injection therapies? Im sorry if i sound silly i am just trying to understand it. Gonna do some more research on the web but if anyone has any advice or answers i would so appreciate it.
 
Thanks a bunch,
Lindsay 
Not a stupid question.  Many medications give the patient a promise of something like, "Take these pills (or inject this medication) until the end of the prescription, and the disease will be gone." Or in some cases, (like insulin, for diabetics), "inject this medicine or you could die."
 
In our case -- none of the disease-modifying drugs promises cure, nor if you should stop taking them (or not take them at all) will it mean you will die.
 
It COULD mean, however, that you have significant flares (or exacerbations), and deal with significant disability.  Or not.  There are no promises either way.  I was diagnosed more than 25 years ago, long before any of these drugs were discovered.  I suffered 2-3 exacerbations (or flares) a year, prior to starting on Betaseron.  Since starting on B about 15 years ago, I've had just ONE flare.  My experience may -- or may not -- be similar to yours..but it works for me.  Fewer flares mean lesser disability. In my case, no real change for the last 15 years, which is a GOOD thing.
 
So yes, you could decide to NOT inject it.  And maybe you'll do OK. Or maybe not. As Rhonda said, MS has a way of continuing to do damage in your nervous system, sometimes evident, sometimes not.  There have been people who have died and had an autopsy done, to discover they had MS for years, undetected and undiagnosed, and had no outward symptoms.  Or there are people like me who have MS and are dealing with significant disability.  It's a crap shoot.  You play...and pay...at your peril.  But if you choose to NOT take it, all it will mean is that you're greatly increasing your risk of future disability.
 
...I am not a doctor, nor health professional, and don't pretend to be one, here.....

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 15, 2017 1:36 AM (GMT -7)
There are a total of 2,905,646 posts in 318,876 threads.
View Active Threads


Who's Online
This forum has 158234 registered members. Please welcome our newest member, skylav08.
190 Guest(s), 4 Registered Member(s) are currently online.  Details
Gemlin, Mathilde, ASAdvocate, Steve n Dallas